Florida, 2004

Lightning Strike in Florida, July 13, 2004

July 13, 2004 · NWS JAX · 1 event in 1 county or zone

*** 1 Fatality ***NAS Jacksonville sailer was struck on base.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

*** 1 Fatality ***NAS Jacksonville sailer was struck on base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 1:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT TUE JUL 13 2004

...TEMPORARILY HOTTER AND DRIER ACROSS SE GA AND EXTREME N FL WED...

.SHORT TERM...AT THE UPPER LEVELS...COL SITUATED RIGHT OVER THE CWA
(COUNTY WARNING AREA) WITH HUGE ANTICYCLONE OVER THE W 1/2 OF THE
COUNTRY. E COAST TROF CONTINUES TO SLOWLY DIG...AND MODELS CONTINUE
TO INDICATE THIS WILL BE A SEMI-PERMANENT FEATURE OVER THE NEXT WEEK
OR MORE. AT THE SFC...EXPRESSION OF UPPER TROF IS SFC TROF WHICH
EXTENDS ACROSS CENTRAL GA. SHEAR AXIS ACROSS NE FL CONTINUES TO
PRODUCE CONVECTION ACROSS NE FL. STRONG TSTMS ONGOING OVER THE BIG
BEND AREA AND EXTREME S CWA.

THIS EVENING...EXPECT TSTMS TO CONTINUE SPREADING ACROSS MAINLY NE
FL...WITH POSSIBLE LATE ENHANCEMENT ALONG E COAST WITH SEABREEZE
(WHICH SHOULDNT MAKE IT ANY FARTHER E THAN I-95).

WED...ONE DAY HEAT WAVE ACROSS MAINLY SE GA WITH A FEW TEMPS
APPROACHING THE CENTURY MARK AS NOSE OF UPPER HIGH BRIEFLY BUILDS
TOWARD AREA. POPS WILL REACH A LOW POINT WED AS WELL...WITH BEST
CHANCES OVER EXTREME S ZONES...ALTHO LATE CHANCE POPS WITH SOME
SHORTWAVE ENERGY OVER EXTREME N.

THU...TEMPS A DEG OR TWO LOWER THAN WED...BUT STILL A BIT ABOVE NORMAL.

.LONG TERM...GENERAL TROFFING CONTINUES OVER E SEABOARD. DRY AIR
ALOFT WILL CONTINUE TO POKE INTO NW ZONES...BUT PERIODIC BURSTS OF
SHORTWAVE ENERGY WILL KEEP THREAT OF POPS ALIVE IN THESE AREAS AS
WELL. SOME STORMS COULD BE STRONG ASSOCIATED WITH THESE SHORTWAVES...
BUT TIMING WILL BE DIFFICULT.

&&

.MARINE...AS UPPER TROUGH DEEPENS OVER THE EASTERN U.S. THROUGH THE
NEXT FEW DAYS...SURFACE PRESSURE GRADIENT WILL INCREASE ALLOWING
FOR A MORE SIGNIFICANT DIURNAL SURGE ON THE COASTAL WATERS. EXPECT A
SOLID 15 KNOTS OFFSHORE TONIGHT WITH WINDS POSSIBLY REACHING SCEC
CONDITIONS WEDNESDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 97 76 95 / 20 20 20 40
SSI 76 93 78 90 / 30 20 20 40
JAX 74 94 74 93 / 50 20 20 40
SGJ 76 91 76 90 / 40 20 20 30
GNV 72 92 74 92 / 40 30 20 40
OCF 72 91 73 92 / 40 40 20 30
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/CAMP
Hazardous weather outlook, Jul 13, 11:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT TUE JUL 13 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1215 PM EDT TUE JUL 13 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON...

AIDED BY A WEAK UPPER LEVEL DISTURBANCE...SHOWER AND THUNDERSTORM
ACTIVITY WILL EXPAND IN COVERAGE THIS AFTERNOON WITH AN INCREASE IN
STORM INTENSITY EXPECTED AS WELL. GREATEST COVERAGE OF STORMS WILL
BE ACROSS NORTH FLORIDA. SCATTERED STRONG STORMS WILL BE CAPABLE OF
PRODUCING WINDS TO 45 MPH...ALONG WITH SMALL HAIL AND MINOR
LOCALIZED FLOODING. ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE...
MAINLY ALONG BOUNDARY INTERACTIONS. CONVECTION MAY FOCUS EAST OF
INTERSTATE 95 LATE THIS AFTERNOON OR THIS EVENING AS A LATE
SEABREEZE FORMS ALONG THE IMMEDIATE COAST.

A SECOND UPPER LEVEL SYSTEM WILL MOVE INTO SOUTHEAST GEORGIA BY
EARLY EVENING WITH A NEW LINE OF SHOWERS AND THUNDERSTORMS
PERSISTING INTO THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

In the hours before

Special weather statement, Jul 13, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT TUE JUL 13 2004

GAZ150-132200-
WARE GA-
516 PM EDT TUE JUL 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...OR ABOUT 10 MILES
SOUTHWEST OF HOBOKEN MOVING NORTHEAST AT 10 MPH.  GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Jul 13, 4:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT TUE JUL 13 2004

GAZ154-132200-
COASTAL GLYNN GA-
521 PM EDT TUE JUL 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF ST. SIMONS...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ST. SIMONS...GLYNN HAVEN...BRUNSWICK AND SEA ISLAND THROUGH 600 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Jul 13, 4:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     HICKOX                  31.15N 82.00W
07/12/2004                   BRANTLEY           GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG HIGHWAY 301 FROM HICKOX
            TO BACHLOTT.

0530 PM     TSTM WND DMG     HICKOX                  31.15N 82.00W
07/12/2004                   BRANTLEY           GA   UTILITY COMPANY

            2 BARN ROOFS WERE BLOWN OFF. TREES WERE DOWN ON
            POWERLINES.

0650 PM     TSTM WND DMG     YULEE                   30.63N 81.57W
07/12/2004                   NASSAU             FL   UTILITY COMPANY

            TREES AND POWERLINES DOWN ALONG HIGHWAY 108. LIGHTNING
            STRIKES CUT SOME POWERLINES.

0710 PM     LIGHTNING        12 ESE WILLACOOCHEE     31.27N 82.86W
07/12/2004                   ATKINSON           GA   EMERGENCY MNGR

            ONE MAN STRUCK. NO SIGNIFCANT INJURIES REPORTED.

0710 PM     TSTM WND DMG     12 ESE WILLACOOCHEE     31.27N 82.86W
07/12/2004                   ATKINSON           GA   EMERGENCY MNGR

            TREES DOWN ACROSS THE CITY. SOME TREES WERE SNAPPED OFF
            AND SOME WERE UPROOTED.

0710 PM     HAIL             12 ESE WILLACOOCHEE     31.27N 82.86W
07/12/2004  0.88 INCH        ATKINSON           GA   EMERGENCY MNGR

&&

ENYEDI
Local storm report, Jul 13, 4:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     LIGHTNING        ORANGE PARK             30.17N 81.70W
07/13/2004                   CLAY               FL   FIRE DEPT/RESCUE

            3 STRUCTURE FIRES REPORTED IN ORANGE PARK.

&&

ENYEDI
Special weather statement, Jul 13, 4:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT TUE JUL 13 2004

GAZ152-164-165-132230-
BRANTLEY GA-CHARLTON GA-INLAND CAMDEN GA-
545 PM EDT TUE JUL 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...BRANTLEY AND WESTERN CAMDEN COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 630 PM EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WINOKUR...OR ABOUT 13
MILES SOUTH OF NAHUNTA MOVING NORTHEAST AT 10 MPH. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Jul 13, 4:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 N FERNANDINA BEACH    30.67N 81.45W
07/13/2004                   NASSAU             FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTED TREE DOWN AT FORT CLINCH
            STATE PARK. WIND GUSTS ESTIMATED AT 35 MPH.

0450 PM     HAIL             YULEE                   30.63N 81.57W
07/13/2004  0.75 INCH        NASSAU             FL   PUBLIC

            PEA TO DIME SIZE HAIL IN YULEE

0445 PM     TSTM WND DMG     FERNANDINA BEACH        30.66N 81.45W
07/13/2004                   NASSAU             FL   EMERGENCY MNGR

            TREES DOWN ON A CAR AND HOUSE. POWERLINES DOWN IN THE
            CITY.

0445 PM     TSTM WND DMG     JACKSONVILLE HEIGHTS    30.25N 81.79W
07/13/2004                   DUVAL              FL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ACROSS THE CITY/COUNTY

0430 PM     LIGHTNING        ORANGE PARK             30.17N 81.70W
07/13/2004                   CLAY               FL   FIRE DEPT/RESCUE

            3 STRUCTURE FIRES REPORTED IN ORANGE PARK.

0400 PM     TSTM WND DMG     MACCLENNY               30.28N 82.13W
07/13/2004                   BAKER              FL   EMERGENCY MNGR

            TREES DOWN IN MACCLENNY

0400 PM     LIGHTNING        2 E JACKSONVILLE INTERN 30.48N 81.67W
07/13/2004                   DUVAL              FL   EMERGENCY MNGR

            STRIKE CAUSED A BRUSH FIRE ON BLACK HAMMOCK ISLAND

0400 PM     LIGHTNING        6 E JACKSONVILLE INTERN 30.48N 81.60W
07/13/2004                   DUVAL              FL   EMERGENCY MNGR

            STRIKE CAUSED BRUSH FIRE ON BLACK HAMMOCK ISLAND

0345 PM     TSTM WND GST     UNF                     30.28N 81.51W
07/13/2004  0 MPH            DUVAL              FL   TRAINED SPOTTER

            WINDS ESTIMATED AT 30 KTS AT BEACH BLVD AND SAINT JOHNS
            BLUFF.

0345 PM     HAIL             UNF                     30.28N 81.51W
07/13/2004  0.75 INCH        DUVAL              FL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT BEACH BLVD AND ST. JOHNS
            BLUFF.

0345 PM     TSTM WND GST     UNF                     30.28N 81.51W
07/13/2004  0 MPH            DUVAL              FL   BROADCAST MEDIA

            WINDS ESIMATED AT 40-50 MPH WITH NEAR ZERO VISIBILITY IN
            HEAVY RAIN AT HODGES AND BEACH BLVD. REPORTED BY AM RADIO
            OPERATOR.

&&
JULY 13, 2004 SUMMARY AS OF 6 PM LST.

ENYEDI

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 13, 5:00 PM EST
Where
Duval County, Jacksonville Nas
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413193.